Some Drugs Affecting the Brain Can Lessen Mental Abilities in Older Adults
Certain prescription medications -- including benzodiazepines and other tranquilizers; morphine and related pain relievers; antipsychotic drugs; and selective serotonin reuptake inhibitors (SSRIs) and other antidepressants - affect the brain and the nervous system. Drugs that do so are known as "central nervous system (CNS) medications."
CNS medications can be invaluable in treating pain, anxiety, depression and other health problems.
But some studies have found that some of these medications can also cause side effects, including difficulty walking, a higher risk of falling, and "cognitive decline" - a decline in the ability to think and remember. Stopping the drugs or lowering their doses, however, may reverse these "cognitive" changes.
Most studies that have investigated how CNS drugs affect cognition have looked at a single group of the medications. But many older adults take several CNS medications from a variety of different groups. They may, for instance, be taking an antidepressant, a prescription pain reliever, and a benzodiazepine.
New Research in the Journal of the American Geriatrics Society
To learn more about how taking multiple drugs -- including drugs from different categories of CNS medications -- might affect cognition, researchers recently studied more than 2,700 older adults. All were 65 and older. At the start of the study, none had cognitive impairment - or significant problems thinking and remembering. All lived in the community, rather than in an assisted living facility or nursing home. Some used CNS medications; others did not.
The researchers studied the adults for five years. At the start of the study, they checked to see what, if any, CNS drugs each of the adults was taking and at what doses. And they gave each adult a "Mini-Mental Status" (MMS) exam. This test measures cognitive ability. Three years after the study started, and , finally, five years after the study began, the researchers repeated the process. They again checked whether each adult was taking any CNS drugs, and, if so, at what doses. And they gave each the MMS exam.
By the end of the five-year study, nearly 25% of the adults showed some degree of cognitive decline, the researchers found. And those who took CNS drugs were significantly more likely show cognitive decline than those who didn't take the drugs. In addition, adults taking higher doses of the drugs, and taking them for longer periods of time, were more likely to experience cognitive decline than those taking lower doses for shorter periods of time.
This doesn't mean that older people should stop taking all CNS drugs, the researchers note. It's possible that different drugs within the same category of CNS medications may affect cognition differently, and some may not affect it at all. In addition, failing to treat pain and other problems that CNS drugs can alleviate, can also adversely affect cognition.
Rather, the results of the study suggest that healthcare professionals should prescribe the lowest possible doses of CNS drugs to older people, to minimize the risk of cognitive decline, the researchers report in the Journal of the American Geriatrics Society.
Additional research is needed to clarify which CNS drugs do and don't affect cognition, and to what extent, the researchers write. Additional research to determine at what doses CNS drugs cause cognitive decline would also be helpful, they add.
What Should I Do?
Ask your healthcare provider to review all of your medications on a regular basis -- probably once or twice a year -- and to let you know which ones are still needed.
Whenever your healthcare provider prescribes a new drug or changes the dosage of a drug you're already taking, ask about possible side effects. Also ask whether there are any possible interactions with other medications you are taking and, if so, which might be a sign that the interaction is becoming a problem
If you have a problem with a medication -- for example, if you think it may not be working or that it may be causing side effects -- tell your healthcare provider.
The summary above is from the full report titled, "Impact of Central Nervous System (CNS) Medication Use on Cognition Decline in Community Dwelling Older Adults: Findings from the Health, Aging and Body Composition Study." It is in the February 2009 issue of the Journal of the American Geriatrics Society (Volume 57, Issue 2). The report is authored by Rollin M. Wright, MD, MPH; Yazan F. Roumani, MS, MBA; Robert Boudreau, PhD; Anne B. Newman, MD, MPH; Christine M. Ruby, PharmD; Stephanie A. Studenski, MD, MPH; Ronald I. Shorr MD, MPH; Douglas C. Bauer, MD; Eleanor M. Simonsick, PhD; Sarah N. Hilmer, MBBS, PhD; and Joseph T. Hanlon, PharmD, MS.